Warning: Creating default object from empty value in /var/www/vhosts/emmacal.org/httpdocs/wp-content/themes/headlines/functions/admin-hooks.php on line 160

MARIJUANA DRUG OVERDOSE?

  • MARIJUANA OVERDOSE????

http://www.nydailynews.com/news/national/story-claiming-37-died-weed-overdose-hoax-article-1.1566588

A recent article appeared on Facebook making a wild claim of a large number of Overdoses on marijuana on the day it became legal in Colorado.  There are many problems facing the State of Colorado because of the legalization of marijuana, but the risk of overdose, however, is not one of them.  First, it is important to note that neither this author nor our associates EMMAcal, advocates for the legalization of marijuana. The risks for abuse by persons who are too young or too stupid to use it in moderation is very great. 

 Like any drug – marijuana whether it is used recreationally or medically must be treated with respect and moderation.  Still, Marijuana is one of the most commonly used recreational drugs in the United States and all around the world. Typically weather smoked or eaten, marijuana’s effects can last for several hours or more depending on the potency of the strain. A marijuana overdose can occur when a person takes too much of the drug, often due to inhibited reasoning that marijuana can bring on. Marijuana overdose results in a variety of symptoms that may appear in an individual user, including:

 

  • Nausea and vomiting
  • An increased heart rates
  • Hallucination and disorientation
  • Feelings of paranoia or fear

 Many doctors have concluded that it is easier to die from alcohol poisoning than from an overdose of marijuana.  Marijuana overdose is not thought to cause serious symptoms that can result in the death of the user, and in fatal cases, death is usually due to a combination of other drugs or a medical condition of the patient. In fact the few cases in which marijuana overdose was named as the primary cause of death are highly contested and controversial. This is mostly due to the nature and potency of marijuana. At levels where death due to an overdose of THC (the primary active chemical in marijuana) is thought to be possible, a user would have to take enormous amounts of the drug, far more than what is normally taken for recreational purposes. Nevertheless, marijuana overdose can cause some potentially serious and very unpleasant symptoms, and while overdose from marijuana alone is unlikely, it can occur even in experienced users.

 

Signs of Marijuana Overdose

 The symptoms of marijuana overdose are very similar to the normal symptoms caused by the drug’s use. An overdose occurs when these symptoms become physically unpleasant and unmanageable. Marijuana users will often smell strongly of the drug and may have dilated pupils. They may appear to be unresponsive. In severe cases a panic attack may occur. During this panic attack, the marijuana user may have trouble breathing and may feel extremely paranoid.

 After a marijuana overdose, a user may feel the effects of the drug for a day or more.  Normal reasoning skills will return and the sensory effects of the drug will be less pronounced. Some marijuana users report a hangover similar to the hangover experienced after binge drinking.  Overdose may be more likely when taking large amounts of marijuana or hashish, which is a concentrated form of the THC that creates the psychedelic effects of marijuana. Some inexperienced marijuana users may overdose accidentally, especially when eating the drug, as they may not realize how much they’re taking and may be unaware of how the drug will affect them.

 

Treatment for Marijuana Overdose Symptoms

 Doctors will take a symptomatic approach when dealing with a marijuana overdose. If a user’s heart rate is too fast for instance, medication or relaxation techniques may be used to keep the patient safe until the effects of the drug wear off. Medications may be also used to relieve the panic attacks caused by marijuana use.

 It’s important to seek medical treatment for a marijuana overdose especially if the drug was combined with other drugs or if you have reason to believe that the marijuana was “laced” with another drug. Other drugs can amplify the effects of marijuana and vice-versa, leading to potentially dangerous or even fatal consequences. It’s particularly important to seek medical treatment if a marijuana user loses consciousness or if breathing becomes shallow and labored. You should also seek treatment for a marijuana overdose if symptoms become severe and if you fear for the health of the person who has taken the drug.

 From all of the research that has been presented, while it is possible to use too much of the substance to the point of making you paranoid or feeling like you are having a heart attack, it is more likely that the use of other drugs in combination with marijuana would be the likely reason to cause death.  Thousands of responsible adults have used marijuana for recreation over the past fifty years but reports of any clinical evidence to indicate it was the cause of death has yet to be found. The person who posted this article is clearly looking to confuse and mis-inform the public. The use of dis-information tactics can be humorous or entertaining they but do little to help the cause.     

 Charles M. Farano

 Charles M. Farano has been an attorney for 35 years and practices both criminal defense and Medical Marijuana law.  He is a founding member of www.emmacal.org 

  He has been chosen as one of Southern California's “Superlawyers” each year since 2009

www.faranolaw.com

 

 

zp8497586rq
Twitter Digg Delicious Stumbleupon Technorati Facebook Email

Comments are closed.